Hail, Jefferson
- When
- May 21, 4:50 PM EST to 4:55 PM EST
- Where
- Jefferson County, 0.9 mi NW of Wrens
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.210, -82.390
The public reported nickel sized hail in Wrens.
An upper ridge was in place over the Southeast on the 21s, with an upper low over southeast Georgia and northeast Florida. A very unstable airmass remained in place, and afternoon showers and thunderstorms developed across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An upper ridge was in place over the Southeast on the 21s, with an upper low over southeast Georgia and northeast Florida. A very unstable airmass remained in place, and afternoon showers and thunderstorms developed across the state. A couple were strong, and one was able to reach severe levels with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 2:14 PM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 314 PM EDT TUE MAY 21 2013 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... MODELS CONTINUE IN GOOD AGREEMENT THROUGH THE SHORT TERM. AIRMASS SHOWERS/TSTORMS DEVELOPING ACROSS THE CWA...MAINLY ACROSS THE EXTREME NORTH AND EASTERN PARTS OF THE CWA. THESE WILL DISSIPATE SHORTLY AFTER SUNSET THIS EVENING. THERE IS A POSSIBILITY THAT THE STORMS OVER NORTHWEST AL AND CENTRAL TN COULD MAKE IT TO EXTREME NORTHWEST GA BEFORE DIMINISHING THIS EVENING. THE H5 RIDGE OVER THE EASTERN U.S. WILL WEAKEN AS THE CENTRAL U.S. TROUGH MOVES INTO THE MISSISSIPPI VALLEY. THIS WILL PUSH A COLD FRONT INTO THE TENNESSEE VALLEY WEDNESDAY WHICH WILL BRING A BETTER CHANCE OF THUNDERSTORMS TO THE CWA...MAINLY ACROSS NORTH GA. INSTABILITY INCREASES WEDNESDAY ACROSS NORTH GA AND THIS COULD PRODUCE A FEW STRONG STORMS. GUIDANCE TEMPS LOOK GOOD FOR TONIGHT...ALTHOUGH TRICKY FOR WEDNESDAY WITH ADDITIONAL CLOUDS. WILL TREND TO THE COOLER SIDE OF GUIDANCE ACROSS NORTH GA FOR HIGHS ON WEDNESDAY DUE TO INCREASED CLOUDS AND PRECIP. 17 .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... BY WEDNESDAY EVENING...BOTH THE GFS AND ECMWF INDICATE THAT THE FRONT WILL BE WEAKENING SIGNIFICANTLY. GFS REMAINS AB IT ON THE STRONG SIDE WITH A SLIGHTLY MORE EAST WITH THE GREAT LAKES SURFACE LOW. BOTH ARE TRANSITIONING THE UPPER LOW TO MORE OF A SHARP OPEN TROUGH PHASING WITH THE LONGWAVE TROUGH IN CANADA. WEAK SHORTWAVE OFF THE SOUTH CAROLINA COAST WILL LIFT NORTHEAST AND BE ABSORBED BY THE LONGWAVE TROUGH AS WELL. SPC CONTINUES THE AREA IN GENERAL THUNDER FOR THURSDAY...WITH MUCAPE VALUES 500-1000 J/KG EARLY IN THE DAY...DECREASING BY MID-MORNING...AND INCREASING AGAIN IN EXTREME SOUTHERN ZONES JUST AHEAD OF THE FRONT AFTER 18Z TO OVER 1000 J/KG. WILL HAVE TO MONITOR THE AREA FOR THE POTENTIAL FOR ISOLATED STRONG STORMS BUT NOTHING TO SIGNIFICANT. COLD FRONT SHOULD BE PUSHED THROUGH THE AREA BY LATE THURSDAY... AND HAVE DECREASED TEMPS NORTHWEST SOMEWHAT TO LINE UP WITH THAT TIMING A LITTLE BETTER. SHOULD SEE A SIGNIFICANT DECREASE IN TEMPS TOWARD THE END OF THE WEEK WITH SURFACE HIGH PRESSURE BUILDING IN AND NORTHWEST FLOW ALOFT...CURRENT FORECAST HAS HIGHS ON FRIDAY ABOUT 5 DEGREES COOLER THAN HIGHS ON THURSDAY EXCEPT IN CENTRAL GEORGIA. SEE PREVIOUS LONG TERM DISCUSSION BELOW. TDP PREV DISCUSSION... LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... /ISSUED AT 351 AM EDT TUE MAY 21 2013/ WEAK COLD FRONT APPROACHING WITH AN UPPER LEVEL TROUGH/SHORT WAVE FORECAST TO MOVE INTO THE AREA WEDNESDAY NIGHT AND WITH ASSOCIATED MOISTURE AND INSTABILITY...SCATTERED SHOWERS AND THUNDERSTORMS ARE REASONABLE...MOST SO FOR THE EVENING HOURS. THE WEAK COLD FRONT MOVES INTO THE AREA ON THURSDAY. IT IS UNCLEAR HOW MUCH CONVECTION WILL BE ASSOCIATED WITH THE FRONT. THE BEST INSTABILITY IS FORECAST OVER CENTRAL GA WITH THE BEST UPPER SUPPORT OVER N GA. AT THIS TIME IT SEEMS REASONABLE THAT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...MOST SO IN THE AFTERNOON. THE MAIN UPPER TROUGH MOVES E FOR FRIDAY WITH A DRIER AIRMASS MOVING OVER THE AREA BEHIND THE FRONT AS SURFACE HIGH PRESSURE BUILDS ALONG WITH A MUCH DRIER NW FLOW. DRY CONDITIONS CONTINUE SATURDAY AS HIGH PRESSURE MOVES ACROSS THE EASTERN STATES. SUNDAY LOOKS TO BE MAINLY DRY AS WELL EXCEPT THE NW FLOW ALOFT BEGINS TO BECOME MORE ACTIVE TO THE N WITH SOME MOISTURE SKIRTING BY THE AREA. MOISTURE CONTINUES TO SKIRT BY MONDAY AND TUESDAY WITH A SHARP GRADIENT OF SIGNIFICANT MOISTURE AT THE GA/SC LINE. FOR NOW WILL LEAVE A DRY FORECAST FOR MONDAY/TUESDAY AND CONTINUE TO MONITOR THE PROGRESS OF THE NW FLOW. TEMPERATURES GENERALLY RUNNING WITHIN 5 DEGREES OF NORMAL THROUGH THE PERIOD EXCEPT SATURDAY AND SUNDAY MORNING LOWS RUNNING 5-10 DEGREES BELOW NORMAL. BDL && .AVIATION... 18Z UPDATE... CU FIELD HAS DEVELOPED ACROSS THE REGION WITH BASES BETWEEN 4000 AND 5000. THESE WILL DISSIPATE SHORTLY AFTER SUNSET. REDEVELOPMENT OF A STRATO-CU DECK WEDNESDAY MORNING WITH 3500 TO 5000 FT CIGS SPREADING ACROSS THE REGION FROM NORTHWEST TO SOUTHEAST. BY 18Z MOST AREAS WILL SEE CIGS AROUND 4000 TO 5000 FT. WINDS WILL BE NEAR CALM TO LIGHT WESTERLY THIS AFTERNOON...CALM TONIGHT...THEN SOUTHWEST 10KTS OR LESS WEDNESDAY. ISOLATED SHOWERS DEVELOPING ACROSS EXTREME NORTH GA. SHOULD CONTINUE TO SEE SCATTERED SHOWERS/TSTORMS DEVELOP THIS AFTERNOON IN THIS AREA WITH THE CELLS MOVING NORTHEAST. OTHER SHOWERS DEVELOPING OVER WESTERN SC MOVING SOUTHWEST AND THIS WILL ALSO CONTINUE THIS AFTERNOON. CONVECTION WILL DISSIPATE THIS EVENING WITH REDEVELOPMENT...MAINLY WEDNESDAY AFTERNOON AND MAINLY ACROSS NORTH GEORGIA AS THE COLD FRONT GETS CLOSER. //ATL CONFIDENCE...18Z UPDATE... MEDIUM CONFIDENCE ON AREA OF CONVECTION THIS AFTERNOON. HIGH CONFIDENCE ON ALL OTHER ELEMENTS. 17 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 64 84 64 84 / 30 40 40 30 ATLANTA 67 83 66 82 / 20 40 40 30 BLAIRSVILLE 60 77 60 78 / 30 60 50 30 CARTERSVILLE 64 84 62 82 / 20 60 40 30 COLUMBUS 68 89 67 87 / 20 30 30 30 GAINESVILLE 65 83 64 81 / 20 50 40 30 MACON 63 87 65 86 / 20 30 30 30 ROME 64 84 61 83 / 30 60 40 30 PEACHTREE CITY 63 85 63 84 / 20 40 30 30 VIDALIA 68 89 69 88 / 40 30 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...17 LONG TERM....TDP AVIATION...17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT TUE MAY 21 2013 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 340 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA THE REST OF THIS AFTERNOON AND EVENING AS DAYTIME HEATING CONTINUES TO DESTABILIZES THE ATMOSPHERE AND OUTFLOW BOUNDARIES COLLIDE. AS WITH ANY THUNDERSTORMS...FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY WITH THE APPROACH OF A WEAK COLD FRONT AND UPPER LEVEL TROUGH. MAINLY ON WEDNESDAY...SOME STORMS WILL BE STRONG PRODUCING GUSTY WINDS... HAIL...FREQUENT LIGHTING AND HEAVY RAIN. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY...AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 2 S ROSWELL 34.00N 84.36W
05/19/2013 FULTON GA NEWSPAPER
THE CHATTAHOOCHEE RIVER ROSE OUT OF ITS BANKS AND FLOODED
THE PADLOCKS AROUND THE STABLES AT HUNTCLIFF CLUB ON
RIVER RUN ROAD. TWENTY HORSES WERE EVACUATED PRIOR TO THE
FLOOD WATERS COVERING THE ONLY ACCESS ROAD TO THE
STABLES.
1200 PM FLASH FLOOD 3 ENE COOPER HEIGHTS 34.82N 85.34W
05/19/2013 WALKER GA 911 CALL CENTER
SEVERAL SMALL CREEKS CAME OUT OF THEIR BANKS AND BRIEFLY
FLOODED PORTIONS OF NEARBY ROADS.
0115 PM FLASH FLOOD 4 ENE DOUGLASVILLE 33.77N 84.68W
05/19/2013 DOUGLAS GA 911 CALL CENTER
INTENSE RAINFALL CAUSED A SMALL STREAM TO WASHOUT A
CULVERT PIPE ON MCKOWEN ROAD NEAR DOUGLASVILLE.
&&
KFRANTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT TUE MAY 21 2013
GAZ038-039-050-051-212000-
330 PM EDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WILKES...TALIAFERRO...OGLETHORPE AND GREENE COUNTIES UNTIL 400 PM
EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JACKSONS CROSSROADS TO UNION POINT...MOVING
SOUTH AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILKES...TALIAFERRO...OGLETHORPE AND GREENE COUNTIES THROUGH 400 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CENTERVILLE...
JACKSONS CROSSROADS...WOODVILLE...PHILOMATH...RAYLE...UNION POINT...
JACKSONVILLE...CELESTE...NEWTOWN...CARTERS GROVE...DANIEL SPRINGS...
FICKLIN...ROBINSON...LYNEVILLE AND ALEXANDER STEPHENS PARK.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3352 8282 3347 8287 3344 8286 3344 8294
3345 8295 3345 8299 3347 8301 3339 8312
3383 8311 3395 8279 3351 8275
TIME...MOT...LOC 1929Z 354DEG 12KT 3387 8282 3375 8294
3363 8310
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT TUE MAY 21 2013
GAZ039-212130-
504 PM EDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WILKES COUNTY UNTIL 530 PM EDT...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER METASVILLE...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILKES COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE FLORAL HILL...DANBURG...METASVILLE...HOLLIDAY PARK...
ROCKY CREEK FIRE DEPT. AND AONIA.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3363 8255 3363 8260 3360 8264 3361 8265
3360 8268 3361 8269 3386 8269 3388 8261
3387 8256 3382 8259 3366 8249 3365 8249
TIME...MOT...LOC 2103Z 334DEG 5KT 3379 8257
16PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 4 SW LAWRENCEVILLE 33.93N 84.04W
05/19/2013 GWINNETT GA OTHER FEDERAL
THE USGS STREAM GAGE ON PEW CREEK AT PATTERSON ROAD NEAR
LAWRENCEVILLE REACHED FLOOD STAGE OF 11 FEET. THE CREEK
CREST AT 14.3 FEET. MODERATE FLOODING OCCURRED AND THE
WATER LEVEL HIT THE BRIDGE FOR AROUND ONE HOUR.
0700 AM FLASH FLOOD FLOWERY BRANCH 34.19N 83.93W
05/19/2013 HALL GA BROADCAST MEDIA
TRUDY DRIVE IN FLOWERY BRANCH HAS BEEN COMPLETELY WASHED
OUT LEAVING A LARGE GAP AND DROP OFF. RECEIVED VIA FOX 5
ATLANTA.
0900 AM FLASH FLOOD 2 SSE LUMPKIN 34.34N 84.02W
05/19/2013 DAWSON GA BROADCAST MEDIA
A MUDSLIDE OCCURRED ON GEORGIA HIGHWAY 53 NEAR WAR HILL
PARK ROAD. TWO FEET OF MUD COVERED ONE LANE WITH ONLY ONE
LANE PASSABLE. PER 911 CENTER THE ROAD HAS BEEN CLEARED
AS OF 10 AM. THIS REPORT WAS PROVIDED BY AC AT WAGA TV.
0915 AM FLASH FLOOD 1 NNW FLOWERY BRANCH 34.20N 83.93W
05/19/2013 HALL GA PUBLIC
PUBLIC REPORTS ATLANTA HIGHWAY COMPLETELY UNDERWATER
BETWEEN MOONIES BBQ AND DOLLAR GENERAL. THE ROAD IS
CLOSED TO THE PUBLIC.
&&
KFRANTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT TUE MAY 21 2013
GAZ110-212145-
512 PM EDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TELFAIR COUNTY UNTIL 545 PM EDT...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WORKMORE...MOVING SOUTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WORKMORE...HORSE CREEK WMA...TEMPERANCE...CHINA HILL
AND JACKSONVILLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3179 8308 3180 8309 3181 8314 3185 8318
3188 8318 3204 8301 3202 8280 3181 8281
3178 8286 3178 8299 3177 8300
TIME...MOT...LOC 2111Z 032DEG 10KT 3194 8292
16PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 2 SSE LUMPKIN 34.34N 84.02W
05/19/2013 DAWSON GA BROADCAST MEDIA
A MUDSLIDE OCCURRED ON GEORGIA HIGHWAY 53 NEAR WAR HILL
PARK ROAD. TWO FEET OF MUD COVERED ONE LANE WITH ONLY ONE
LANE PASSABLE. PER 911 CENTER THE ROAD HAS BEEN CLEARED
AS OF 10 AM. THIS REPORT WAS PROVIDED BY AC AT WAGA TV.
&&
KFRANTZThe Robins AFB radar (KJGX), 108 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
3 hail. Local standard time, as filed.
The public reported nickel sized hail in Wrens.
The public reported penny sized hail in Sandersville.
The public reported quarter sized hail in Jackson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451962, 451961, 451963.